Spread the love

The National Medicines Safety Agency (ANSM) warns of serious visual disturbances that can be caused by clomiphene citrate (or Clomid), a drug prescribed in the event of fertility problems in women.

“Scientific publications highlight new visual adverse effects associated with a treatment with clomiphene citrate (Clomid), used in cases of fertility disorders in women. In rare cases, these side effects could lead to total and irreversible loss of vision (blindness). Also, if a patient has the feeling that her sight is deteriorating or experiences any unusual visual discomfort, she must interrupt her treatment and quickly contact her doctor” has just alerted the National Agency for Media Safety (ANSM), in a communicated.

On the same subject

I can't get pregnant, who should I consult?  And what solutions exist?

Who is Clomid prescribed to?

Clomid, a drug based on clomiphene citrate, helps stimulate ovulation. It is prescribed as first-line treatment to treat certain sterilities, induce ovulation during a course of medically assisted procreation, or even to find the cause of an absence of menstruation.

Currently, around 47,000 patients take this treatment daily, most often in the hope of boosting ovulation if they wish to become pregnant.

What are the side effects of Clomid?

Visual side effects as well as the risk of dizziness are known side effects. The drug can in fact cause blurred vision, reduce visual acuity, or cause scintillating scotomas (spots or flashes).

But the ANSM warns of new visual adverse effects encountered recently: optic neuritis, ischemic optic neuropathy, occlusion of the central retinal vein, retinal detachment and vitreous detachment. “These adverse effects have in some cases led to reversible or irreversible, partial or total visual impairment (blindness), including after discontinuation of clomiphene, particularly when increasing the dosage or duration of treatment” underline health authorities in an information sent to health professionals, in collaboration with Sanofi.

Clomid: what to do in case of visual disturbance?

At the start of treatment, the patient should be warned of the risk and, if unusual visual disturbances appear, she should stop her treatment with clomiphene immediately and inform her doctor.

In case of visual disturbances, a complete ophthalmological examination is necessary; if no other cause of visual disturbance than Clomid is identified, treatment with clomiphene should be permanently discontinued

A history of visual disturbances associated with clomiphene use (previous or current treatment cycle) is a contraindication to further treatment.

Source :ANSM press releaseJune 2023

Leave a Reply

Your email address will not be published. Required fields are marked *